Texas, 2004

Flash Flood in Texas, September 1, 2004

September 1, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 1, 6:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 6:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 AM CDT WED SEP 01 2004

.DISCUSSION...
700 TO 300 HPA TROF CONTINUES OVER WEST TEXAS TODAY IS EXPECTED TO
ALLOW RELATIVELY UNSTABLE CONDTIONS TO CONTINUE TODAY FOR THE WEST
PART OF SOUTH CENTRAL TEXAS.  12Z RAOB INFO SUPPORTS THIS TREND...AS
DID 00Z SEP 1 NCEP FCST SOLUTIONS...PLUS TRENDS IN THE PAST FEW
DAYS.  AS A RESULT SHOWED FLOOD WATCH FOR FLASH FLOODING OVER PARTS
OF VAL VERDE...EDWARDS...KINNEY...MAVERICK...REAL...
UVALDE...DIMMIT...AND ZAVALA COUTNIES FOR TODAY...WHERE
HIGHEST CHANCE OF RAIN IS INDICATED BY DATA AVAILABLE EARLY THIS
MORNING.  ISOLATED LOCALLY HEAVY RAINS HAVE AFFECTED THESE AREAS IN
THE LAST FEW DAYS.

FORECASTS SHOW WEAK 700 TO 300 HPA TROF SLOWING DRIFTING NE IN THE
NEXT FEW DAYS...SO CONTINUED POPS FOR SOUTH CENTRAL TEXAS ASSOICATED
WITH THIS SLOW MOVING EARLY SEPTEMBER WEATHER SYSTEM.  IN WAKE
OF THIS WEATHER SYSTEM MONDAY AND MONDAY NIGHT...NCEP FORECASTS
CONTINUE TO SHOW COOL FRONT MOVING THROUGH THE AREA IN A MONDAY TO
MONDAY NIGHT TIME FRAME.  INDICATED WDLY SCT SHOWERS OR THUNDERSTORMS
WITH THE FRONT MONDAY AND MONDAY EVENING...THEN LITTLE OR NO RAIN
EXPECTED TUESDAY AND WEDNESDAY.  WILL HAVE TO MONITOR IF SYSTEM SLOWS
DOWN...HOWEVER COMPOSITE OF SOLUTIONS SHOWED FRONT AND ASSOCIATED
700 TO 250 HPA TROF MOVING ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  67  93  66 /  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  91  64  93  69 /  20  10  10  10
DEL RIO INTL AIRPORT           86  69  90  69 /  60  30  20  20
SAN ANTONIO INTL AIRPORT       90  68  93  69 /  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR
VAL VERDE...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...DIMMIT...
AND ZAVALA COUNTIES THRU 7 PM CDT.

&&

08/18/JB
Hazardous weather outlook, Sep 1, 6:42 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 AM CDT WED SEP 1 2004

TXZ171>173-183>194-202>209-217>225-228-021100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
742 AM CDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A FLASH FLOOD WATCH IN EFFECT THROUGH 7 PM CDT FOR THE
FOLLOWING COUNTIES...

DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL
VERDE...AND ZAVALA.

A SLOW MOVING DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
DRAW ABUNDANT PACIFIC AND GULF MOISTURE INTO WESTERN SECTIONS OF
SOUTH CENTRAL TEXAS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE WATCH AREA.

MOST OF THESE RAINS ARE EXPECTED TO FALL GRADUALLY WITH RAINFALL
RATES MOSTLY LESS THAN ONE INCH PER HOUR. HOWEVER...CONTINUOUS
REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE WITH ISOLATED 3 TO 4 INCH
RAINFALL TOTALS EXPECTED OVER PARTS OF THE WATCH AREA BY THE END OF
THE DAY. THIS HEAVY RAIN POTENTIAL WILL COMBINE WITH ALREADY
SATURATED SOILS TO RESULT IN THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HIGH LEVELS
OF MOISTURE IN THE ATMOSPHERE OVER TEXAS WILL RESULT IN A SLIGHT
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Frio

When
September 1, 10:00 AM CST to 12:00 PM CST
Where
Frio County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

General 2 to 3 inch rainfall from near Frio Town along FM140 into Pearsall and then southeastward along FM 1582 to the southeast corner of Frio County caused widespread flash flooding. The worst problems were in the city of Pearsall near the noon hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424867.